How is caffeine toxicity treated in the emergency department (ED)?

Updated: Aug 21, 2018
  • Author: David Yew, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Although most patients with caffeine toxicity improve with supportive care, life-threatening complications can result from severe overdoses. Fatalities are generally related to cardiac dysrhythmias. Other factors contributing to mortality include seizures, myocardial infarction, hypotension, electrolyte disturbances, rhabdomyolysis, and aspiration (secondary to an inability to protect the airway).

Emergency department management consists of restoring cardiovascular stability and addressing the other factors that may contribute to mortality.

Address ABCs, as follows:

  • Endotracheal intubation is indicated in patients who are unable to maintain an airway because of altered mental status, severe cardiovascular depression, or seizures.

  • Administer oxygen and obtain intravenous access (if not already obtained) and attach cardiac monitors.

  • An electrocardiogram (ECG) and initial laboratory studies should be performed at this time.

  • Caffeine acts as a bronchodilator and generally does not result in respiratory compromise if the patient can protect his or her airway.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!